Hail, Harper
- When
- June 3, 5:29 PM CST
- Where
- Harper County, 6 mi WNW of Laverne
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.743, -100.000
Thunderstorms developed east of a dry line and near a retreating warm front during the late afternoon hours. The thunderstorms quickly became supercells as they moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed east of a dry line and near a retreating warm front during the late afternoon hours. The thunderstorms quickly became supercells as they moved east. Extremely large hail and severe wind gusts were reported as the storms moved east. One injury was reported near Plainview as strong winds destroyed a barn. The thunderstorms moved into Kansas by mid evening. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 2:47 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT TUE JUN 3 2008
.DISCUSSION...A RIDGE OF VERY WARM AIR WILL REMAIN OVER THE SOUTHERN
PLAINS...BUT WILL YIELD TEMPORARILY TO AN UPPER TROUGH AND SURFACE
FRONT LATE THURSDAY INTO FRIDAY. THE MAIN WEATHER IMPACTS OVER THE
NEXT FEW DAYS APPEAR TO BE WIND AND HEAT...ALTHOUGH SEVERE
THUNDERSTORMS ARE ALSO LIKELY OVER PARTS OF THE REGION.
TONIGHT...LOW LEVEL JET WILL AGAIN KEEP THE ATMOSPHERE WELL MIXED
WITH TEMPERATURES SLOW TO FALL. A WEAK COLD FRONT STALLED EARLIER
TODAY FROM ABOUT ALVA TO GAGE AND INTO THE NORTHERN TEXAS PANHANDLE.
UPSLOPE FLOW NORTH OF THE FRONT WILL SUPPORT DEVELOPMENT OF STRONG
THUNDERSTORMS ALONG THE HIGHER TERRAIN OUT WEST...WITH ACTIVITY
APPROACHING NORTHWEST OKLAHOMA THIS EVENING. THE STORMS MAY
SURVIVE JUST A FEW TENS OF MILES TO THE EAST AND SOUTH OF THE
FRONTAL BOUNDARY WITH HELP FROM A STOUT LOW LEVEL JET. IF THIS
EVENT MATERIALIZES...IT SHOULD AFFECT A RELATIVELY SMALL
AREA...BUT SOME SEVERE HAIL/WIND IS POSSIBLE.
ATTENTION THEN TURNS TO THE UPPER TROUGH DIGGING TO OUR WEST AND
EJECTING OVER THE PLAINS. WEDNESDAY FEATURES THE GREATEST
CYCLOGENESIS OF LOW PRESSURE IN SOUTHEAST COLORADO. TIGHTENING
PRESSURE GRADIENT WILL MAINTAIN GUSTY WINDS...WHILE THE WEAK FRONT
LIFTS OUT OF NORTHERN OKLAHOMA...ALLOWING THE DRYLINE TO SHARPEN
AND PUSH INTO NORTHWEST OKLAHOMA. IN COORDINATION WITH STATE FIRE
OFFICIALS...WILL ISSUE A FIRE WEATHER WATCH FOR THOSE COUNTIES
THAT HAVE SIGNIFICANT COVERAGE OF NEAR DORMANT VEGETATION. STOPPED
JUST SHORT OF ISSUING A WIND ADVISORY FOR THE AFTERNOON/EVENING...
AS THERE IS SOME CONFLICTING EVIDENCE RIGHT NOW. RAPID DEEPENING
OF THE LOW...DEEP MIXING AND MAV GUIDANCE SUPPORT AN
ADVISORY...BUT THE UNUSUALLY WARM ATMOSPHERE WILL KEEP THE LOW
LEVEL JET WELL ABOVE THE GROUND WITH A VEERING PROFILE AND LARGE
SCALE ASCENT AT LOW LEVELS. WILL LET THE NEXT SHIFT ASSESS
GUIDANCE AND OBSERVATIONAL TRENDS BEFORE ISSUING A WIND ADVISORY.
DO NOT ANTICIPATE ANY THUNDERSTORMS WEDNESDAY...GIVEN PLACEMENT OF
ANOMALOUSLY WARM 700 MB TEMPS. THE DEEPENING LOW LEVEL
SOUTHEASTERLIES WILL...HOWEVER...INCREASE MOISTURE TO THE EAST OF
THE DRYLINE...LEADING TO A BETTER CHANCE FOR STORMS THURSDAY
EVENING/NIGHT WITH THE EJECTING TROUGH. GREATEST CHANCE FOR RAIN
AND STRONG STORMS WILL BE FROM NORTHERN INTO CENTRAL
OKLAHOMA...WITH PROGRESSIVELY LESS MID LEVEL COOLING AND LIFT
TOWARD WESTERN NORTH TEXAS.
LOOKS AS THOUGH THIS CYCLE WILL REPEAT EARLY NEXT WEEK AS THE RIDGE
POPS BACK UP...FOLLOWED BY ANOTHER TROUGH PASSING NEAR AND NORTH
OF OKLAHOMA/NORTH TEXAS. NO CHANGES TO GRIDDED FORECAST BEYOND
DAY THREE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 74 95 73 93 / 10 10 10 10
HOBART OK 74 104 73 99 / 10 10 10 10
WICHITA FALLS TX 75 100 73 97 / 0 0 10 10
GAGE OK 66 102 70 97 / 20 10 10 20
PONCA CITY OK 74 95 79 90 / 20 10 10 10
DURANT OK 74 93 73 91 / 0 0 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR OKZ004-009-010.
TX...NONE.
&&
BURKE/02HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT TUE JUN 3 2008
OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 PM CDT TUE JUN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN
OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE EXTENDING FROM ARNETT TO
MEDFORD.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM TO
10 PM.
IMPACTS...
HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL BE
THE MAIN CONCERNS.
RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING...AND POSSIBLY
CONTINUING WELL AFTER DARK.
DISCUSSION...
A STATIONARY FRONT...EXTENDING FROM JUST NORTH OF AMARILLO TEXAS...
NORTHEASTWARD TO NEAR ARNETT AND MEDFORD...WILL MOVE SLOWLY TO THE
NORTH LATE TONIGHT. SCATTERED STRONG AND SEVERE STORMS WILL BE SEEN
NORTH OF THE FRONT...MAINLY OVER SOUTHWEST KANSAS AND THE OKLAHOMA
PANHANDLE. HOWEVER...SOME OF THIS ACTIVITY WILL LIKELY MOVE INTO THE
SLIGHT RISK AREA DURING THE EVENING HOURS. INSTABILITY AND WIND
SHEAR WILL SUPPORT SUPERCELL THUNDERSTORMS...WITH VERY LARGE HAIL
AND DAMAGING WINDS THE PRIMARY CONCERNS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
GUSTY SOUTH AND SOUTHWEST WINDS WILL AVERAGE 15 TO 25 MPH...WITH
OCCASIONAL HIGHER GUSTS...AHEAD OF THE FRONT. THESE WINDS WILL
CONTRIBUTE TO AN ELEVATED POTENTIAL FOR WILDFIRES THROUGH THE EARLY
EVENING HOURS...ESPECIALLY OVER FAR SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS WHERE RELATIVE HUMIDITIES WILL FALL TO AROUND 20
PERCENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A STRONG STORM SYSTEM WILL MOVE INTO THE SOUTHERN ROCKIES AND
SOUTHERN PLAINS ON THURSDAY... BRINGING A BETTER CHANCE OF
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. SEVERE WEATHER
POTENTIAL IS LIKELY TO BE GREATEST OVER WESTERN AND NORTHERN
OKLAHOMA ON THURSDAY EVENING. THUNDERSTORM CHANCES WILL CONTINUE
INTO FRIDAY AND FRIDAY NIGHT... BEFORE ENDING IN SOUTHEASTERN
OKLAHOMA ON SATURDAY.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS WILL CONTINUE ACROSS THE AREA FROM WEDNESDAY
THROUGH THURSDAY. SUSTAINED WINDS MAY EXCEED 30 MPH AT TIMES... AND
GUSTS OVER 45 MPH WILL BE POSSIBLE. WIND ADVISORIES MAY BE NEEDED
FOR PARTS OF THE AREA BOTH WEDNESDAY AND THURSDAY.
THE STRONG WINDS WILL COMBINE WITH UNSEASONABLY HOT CONDITIONS AND
LOW RELATIVE HUMIDITY TO BRING THE WILDFIRE POTENTIAL TO VERY HIGH
LEVELS WEDNESDAY AND THURSDAY AFTERNOON. WILDFIRE CONDITIONS WILL BE
HIGHEST OVER FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... WHERE
HIGH TEMPERATURES WILL APPROACH OR EXCEED 100 AND MINIMUM HUMIDITY
EACH AFTERNOON WILL FALL TO NEAR 20 PERCENT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
24/IISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 536 PM CDT TUE JUN 3 2008 OKZ004-009-032245- HARPER OK-ELLIS OK- 536 PM CDT TUE JUN 3 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 28 MILES WEST OF ROSSTON AT 536 PM CDT...MOVING EAST AT 37 MPH. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 WNW LAVERNE 36.74N 100.00W
06/03/2008 E1.75 INCH HARPER OK PUBLIC
0629 PM TSTM WND GST 6 WNW LAVERNE 36.74N 100.00W
06/03/2008 E60 MPH HARPER OK PUBLIC
&&
JPIKEThe national radar mosaic for the moment the first event began.
17 thunderstorm wind, 10 hail. Local standard time, as filed.
Tree limbs and power lines were blown down by the strong winds. Monetary damages were estimated.
The wind damage was reported from one to five miles north of town. Numerous power lines were blown down. A roof was blown off of a barn and off of two houses. Monetary damages were estimated.
One barn, several outbuildings, and numerous trees were destroyed near the Highway 64 and 34 intersections. One injury was reported with the destroyed barn. Monetary damages were estimated.
Estimated winds of at least 80 mph were reported in Cherokee. Numerous trees and power lines were blown down, causing 5,000-6,000 people in and around Cherokee to be without power. High voltage transmission structures and power lines were downed north of Cherokee. Five to six barns sustained major damage, with another barn in Ingersol destroyed. Monetary damages were estimated.
Several power poles and tree limbs were blown down by the wind. Monetary damages were estimated.
The hail was reported by an University of Oklahoma research meteorologist.
A tree was blown over the roadway. Monetary damages were estimated.
The severe winds downed a large tree on West Randolph Street. Monetary damages were estimated.
The wind gust was measured at the airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92261, 92280, 92263, 92265, 92266, 92267, 92268, 92270, 92275, 92277, 92279, 92281, 92282, 92283, 92284, 92285, 121971, 92271, 92273, 121969, 92274, 92287, 121970, 121966, 92288, 92289, 92291.